Life with endometriosis just keeps getting more and more interesting all the time. Not only do we have to take interest in the side effects of the "stuff" that we're putting in our body, but we have to also take interest in what happens when the "stuff" fails to work. Yes, interesting indeed.
As the combination of the Arimidex, Mirena IUD and progesterone failed to stop my pain and periods from announcing their arrival, my doctor and I sat down to discuss my treatment options. At the time he said that he would like to try a trial of Lupron. I promptly shot down the suggestion as I just can't take the risk of having any of the potential devastating side effects that may occur. Since my symptoms are mostly manageable and each successive surgery leaves more scar tissue, we agreed that we would put off surgery for as long as possible. I wasn't looking forward to recovery from that anyway. After I broached the topic of SERMS (selective estrogen receptor modulators) for reducing the production of estrogen, we agreed to a 6 week trial of one of them.
During this time, I developed the worst headaches of my life. I have really bad migraines, but this was the "be all and end all" of headaches. I could often be found with my hands pressing on my head to stop it from rolling off. I just assumed that the headaches were related to changes in hormones and changes in the weather, that I didn't really worry about it. Sure I was losing feeling in my arms at times and felt weak, but that's almost "normal" for me. At my 6 week check-in, the doctor feared that if I didn't already have a mini-stroke that I was high-risk for having a stroke if I remained on the SERMS. He also announced that the ultrasound had shown that I have pockets of blood pooling in my uterus, indicating the potential for adenomyosis, or basically endo inside the uterine lining. Due to the endometrial cancer, my doctor did a biopsy to make sure that it wasn't something other than "just blood". Luckily, no sign that the cancer cells are making a nice home in the organ, just on top of it. We changed my medications to a low dose of Danazol in hopes that it would stop the bleeding.
It's been 2 months of Danazol and my periods have still not stopped. In fact, I've had 4 in the last 60 days. I'm hoping that we'll increase the dose and that will be that, after all, in the past I was taking 800-900mgs of the med. I haven't had any too horrible side effects from the med, other than it setting off my fibromyalgia pretty badly.
I go back to the doctor early next week. It couldn't come any quicker as I'm going back to work in a few weeks and need to be at the top of my game. Doesn't anybody else feel like this is a giant roulette wheel that we constantly play? I, for one, am exhausted of the constant spinning.